Harry Roselle, MD; Andrew Ekatan, MD; Jausheng Tzeng, MD; Mark Sapienza, MD; Jeffrey Kocher, MD
Roselle H., Ekatan A., Tzeng J., Sapienza M., Kocher J.; Symptomatic Hepatitis Associated with the Use of Herbal Red Yeast Rice. Ann Intern Med. 2008;149:516-517. doi: 10.7326/0003-4819-149-7-200810070-00021
Download citation file:
Published: Ann Intern Med. 2008;149(7):516-517.
Background: Red yeast rice is a dietary supplement that contains 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors and is used for over-the-counter self-treatment of hyperlipidemia.
Objective: To report a case of severe hepatitis associated with use of red yeast rice.
Case Report: A 62-year-old woman was brought to the emergency department of our institution with a 10-week history of flu-like symptoms followed by 1 week of nausea, vomiting, diarrhea, chills, and daily fever (temperature, 102 °F). She did not report history of liver disease, blood transfusion, contact with ill persons, or recent travel. She had a history of asthma, allergic rhinitis, and depression. Her medications included montelukast sodium and fluoxetine, and she took two 600-mg red yeast rice capsules twice a day for approximately 4 months before admission (Prescription Alternatives, Frisco, Colorado).
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only